Virginia, 2020

Damaging Winds in Virginia, July 5, 2020

July 5, 2020 · NWS MRX · 4 events in 2 counties and zones

Isolated afternoon thunderstorms developed during peak heating across southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated afternoon thunderstorms developed during peak heating across southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 2:34 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 5, 2:34 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
334 PM EDT Sun Jul 5 2020

.SHORT TERM (Tonight and Monday)...

A seasonally active short term period is anticipated with ongoing
pulse convection into this evening and more chances tomorrow.
Localized flooding and isolated strong wind gusts continue to be the
largest concern within any convection that achieves notable vertical
extent. Otherwise, seasonally mild nighttime and seasonally hot
daytime temperatures are expected.

This Evening/Tonight

Currently, a mostly weak synoptic pattern is in place with much of
the synoptic-scale upper-level amplification north of the County
Warning Area (CWA). This amplification includes a trough centered
just north of the Montana/Canadian border with a ridge extending
from the upper Great Lakes into Ontario/Manitoba. Another upper
trough is located over New England. Locally, embedded shortwave
energy, weak 5-15 kt 850mb upslope flow, and differential heating
have initiated convection across much of the area with increased
concentration over higher terrain locations. The local environment
consists of notably high surface-based instability of 2,500 J/kg to
3,000+ J/kg and very minimal shear values of less than 10 kts. WBZ
heights of 12,000-14,000 ft AGL have outlined hail to be of lesser
concern compared to strong downburst winds and localized flooding.
DCAPE values of 800 to 1,300 J/kg are present area-wide, raising the
concern for localized downburst wind gusts within vertically defined
cells. Additionally, PWAT values of 1.2 to 1.7 inches and mid/lower
level winds of 15 kts or less have both raised awareness for
localized flooding, resulting from efficient rainfall potential and
limited storm movement. With considerable instability in place and
additional development anticipated, convection looks to continue
into the evening with slight chance PoPs lingering over TN/NC/VA
mountains until midnight. Tonight will be seasonally mild with
patchy fog expected from antecedent rainfall, calm winds, and
potential clearing skies late.

Heading into tomorrow, focus turns towards enhanced upper-level
shortwave energy over the Mid-South ahead of a surface low in the
Lower Mississippi Valley. With this surface low, a frontal boundary
will keep the highest chances for rain south of the CWA. However,
the slow northward progression and increasing lower to mid-level
southerly flow/moisture advection will cause a south to north
increase in PoPs during the day and into the later afternoon with
continued focus over the higher terrain. Current indications are for
relatively lower instability over the area with higher values
further west. However, the overall environment looks to be similar
to today with instability being more prevalent than shear values.

BW

.LONG TERM (Monday Night through Sunday)...

Weak troughing will be present across the Eastern CONUS to begin the
period with a surface low across the Gulf Coast states. This will
result in increased convective coverage across the Southeast CONUS.

Models are in better agreement with bringing the surface low to our
southeast and off the East Coast midweek. This will result in the
potential for some increased precip chances across our area,
especially the southern portions and higher elevations of the
forecast area. Temperatures remain near normal midweek with the
potential for warmest temperatures across northern sections of the
forecast area where precip coverage is forecast to be lower.

As the low strengthening off the East Coast, troughing amplifies
across the Eastern CONUS placing our forecast area within NW flow
from the end of the week through next weekend. Mostly summer diurnal
convection is anticipated, but a few MCV/vort maxima moving
through the NW upper flow may result in enhanced areas of shower and
thunderstorm activity at times. Temperatures are expected to be on
the increase again late week and next weekend as ridging increases
across the Central CONUS.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

The current expectation is for a seasonally eventful TAF period
with VCTS this afternoon into the early evening, along with
reductions to MVFR and potentially IFR tonight. Currently,
convection has initiated near and along higher terrain in east
Tennessee and southwest Virginia with VCTS already being reported
at TRI. The expectation is for further development by 19Z this
afternoon with diurnal diminishing during the evening. With
limited synoptic-scale features, winds largely remain light and
variable into tonight. Based on occurrences from this morning, a
similar meteorological environment, and more widespread
convection expected today, patchy fog is anticipated with
reduction to at least MVFR included in all 3 TAFs. Reduction to
IFR was included at TRI based on stronger model guidance
indication for calm winds and proximity with Boone Lake. The 11Z
to 13Z timeframe is the most likely window for fog development at
the sites, but future trends could indicate earlier development
and possibly longer presence of fog. However, confidence is still
not too high for extent and duration of impact. By midday
tomorrow, diurnal cumulus development is expected ahead of more
anticipated convection just after the TAF period.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  71  86  71 /  20  30  30  80  30
Knoxville McGhee Tyson Airport, TN  71  91  70  88  71 /  20  30  20  60  30
Oak Ridge, TN                       71  92  70  88  71 /  20  30  20  60  20
Tri Cities Airport, TN              68  90  67  88  67 /  20  40  10  50  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 5, 2:36 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook...DELAYED
National Weather Service Morristown TN
336 PM EDT Sun Jul 5 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
336 PM EDT Sun Jul 5 2020 /236 PM CDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong to possibly severe storms are possible this afternoon
and evening. Main concern will be strong gusty winds and heavy
rainfall with localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to possibly severe storms are possible each
afternoon and early evening from Tuesday through Saturday. Main
concern will be strong gusty winds and heavy rainfall with
localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Special weather statement, Jul 5, 3:20 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Sun Jul 5 2020

TNZ067-068-084-052100-
Roane TN-Loudon TN-Meigs TN-
420 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON...NORTHEASTERN
MEIGS AND SOUTHERN ROANE COUNTIES UNTIL 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Philadelphia,
Paint Rock, Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3565 8459 3564 8463 3574 8472 3595 8436
      3573 8418 3566 8450 3567 8450 3566 8451
      3564 8458
TIME...MOT...LOC 2020Z 236DEG 2KT 3578 8440

DH
Local storm report, Jul 5, 3:28 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     2 NNE COLONIAL HEIGHTS  36.51N 82.50W
07/05/2020                   SULLIVAN           TN   PUBLIC

            SEVERAL TREES AND POWER LINES DOWN.

&&

DH
Local storm report, Jul 5, 3:39 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     1 SSE MASCOT            36.05N 83.76W
07/05/2020                   KNOX               TN   PUBLIC

            A FEW TREES DOWN.

&&

DH
Local storm report, Jul 5, 3:48 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     2 N BRADBURY            35.89N 84.39W
07/05/2020                   ROANE              TN   PUBLIC

            SEVERAL TREES DOWN.

&&

DH
Special weather statement, Jul 5, 4:02 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
502 PM EDT Sun Jul 5 2020

TNZ085-101-052145-
West Polk TN-McMinn TN-
502 PM EDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POLK AND SOUTHERN
MCMINN COUNTIES UNTIL 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Etowah, or 10 miles south of Athens. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Athens, Etowah, Englewood, Calhoun, Riceville, Dentville and
Hillsview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3525 8471 3525 8470 3526 8471 3525 8474
      3528 8475 3528 8472 3529 8472 3529 8475
      3542 8482 3547 8445 3546 8445 3545 8443
      3543 8444 3542 8443 3533 8442 3532 8445
      3529 8450 3525 8442 3524 8470
TIME...MOT...LOC 2102Z 165DEG 3KT 3531 8456

DH
Local storm report, Jul 5, 4:04 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
07/05/2020                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN AND HAIL. HAIL SIZE WAS
            NOT KNOWN.

&&

DH

The radar

The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 5, 4:04 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.640, -82.580

Several trees were down and a report of unknown hail size.

Thunderstorm Wind, Scott

When
July 5, 4:19 PM EST
Where
Scott County, 4.43 mi NE of Nickelsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.800, -82.370

Several trees were reported down.

Thunderstorm Wind, Scott

When
July 5, 5:01 PM EST
Where
Scott County, 0.89 mi SW of Dungannon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.820, -82.480

A few trees were reported down.

Thunderstorm Wind, Russell

When
July 5, 5:22 PM EST
Where
Russell County, 1.38 mi S of Artrip
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.950, -82.130

A few trees were reported down with strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891484, 891485, 891486, 891487.